Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Birmingham, AL

April 28, 2014Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2014, 3:42 PM CDT for Marion County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2014, 3:42 PM CDT (20:42 UTC)
Expired
Apr 28, 2014, 4:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:39 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS54 KBMX 282042
SVRBMX
ALC093-282130-
/O.NEW.KBMX.SV.W.0024.140428T2042Z-140428T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 430 PM CDT

* AT 342 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FULTON...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HACKLEBURG...BEXAR...SHOTTSVILLE AND PIGEYE.

THIS INCLUDES...
US 78 EXIT NUMBER 3...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3431 8773 3428 8772 3413 8820 3428 8819
      3432 8818 3433 8817
TIME...MOT...LOC 2042Z 239DEG 38KT 3424 8840

$$

75
1 follow-up statement
227 
WWUS54 KBMX 282057
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT MON APR 28 2014

ALC093-282130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-140428T2130Z/
MARION AL-
357 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARION COUNTY UNTIL 430 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TREMONT...OR 9 MILES EAST OF FULTON...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  HACKLEBURG...SHOTTSVILLE AND PIGEYE.

THIS INCLUDES...
US 78 EXIT NUMBER 3...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8773 3428 8772 3413 8820 3428 8819
      3432 8818 3433 8817
TIME...MOT...LOC 2058Z 241DEG 39KT 3430 8820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:19 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 28, 3:19 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT MON APR 28 2014

.DISCUSSION...

RAPID DESTABILIZATION IS HAPPENING IN THE WARM MOIST BOUNDARY LAYER.
CLOUD COVER IS SCATTERED TO BROKEN ACROSS THE FORECAST AREA AND
TEMPERATURES HAVE WARMED SIGNIFICANTLY UP INTO THE LOW TO MID 80S
ACROSS THE FORECAST AREA WITH DEWPOINTS IN THE MID 60S TO NEAR 70.
THESE CONDITIONS HAVE YIELDED EXTREME SBCAPE VALUES OF NEAR 2000
TO 3000 J/KG. THE 18Z BMX SOUNDING INDICATES THAT THE CAP SHOULD
BE GONE BY NOW WITH TEMPERATURES CURRENTLY IN THE 80S. THE 0-1 KM
SRH IS CURRENTLY AROUND 100-200 M2/S2 ACROSS THE FORECAST AREA. WE
WILL HAVE TO WATCH THE LOW LEVEL SHEAR CAREFULLY TONIGHT AS THE
MODELS DIFFER ON HOW MUCH THE SHEAR RAMPS UP OVER THE AREA. MOST
OF THE HI-RES MODELS HAVE BEEN INDICATING A SECONDARY LOW
DEVELOPING JUST TO THE NORTHWEST THAT CAUSES THE WIND FIELDS TO
BECOME MORE SOUTH-SOUTHEASTERLY ACROSS THE FORECAST AREA. IF THIS
WERE TO HAPPEN 0-1 KM SRH VALUES WOULD BUMP UP ANYWHERE FROM
250-400 M2/S2. EXPECT THE CAPE WILL DECREASE SOME WITH THE LOSS
OF DAYTIME HEATING BUT THIS SHOULD NOT PLAY A MAJOR FACTOR IN
LIMITING THE THREAT. DUE TO THE COMBINATION OF THE SEVERE WEATHER
PARAMETERS A STRONG TO VIOLENT TORNADO CANNOT BE RULED OUT OVER
NORTHWESTERN PORTIONS OF THE FORECAST AREA. IN ADDITION...THE SPC
HAS UPGRADED THE SWODY1 TO A HIGH RISK ACROSS PORTIONS OF
NORTHWESTERN ALABAMA. THE MAIN THREAT AREA WILL BE OVER THE
NORTHWESTERN HALF OF CENTRAL ALABAMA BUT CANNOT RULE OUT SEVERE
STORMS OR A TORNADO FURTHER TO THE EAST. THE LOW LEVEL JET WILL
BEGIN TO WEAKEN LATE TONIGHT AND TOWARDS SUNRISE AND THUNDERSTORMS
SHOULD BEGIN TO WEAKEN ACROSS THE SOUTHEAST COUNTIES. THIS IS A
VERY SERIOUS THREAT AND SHOULD BE TAKEN AS SO. PLEASE BE SURE THAT
YOU HAVE MULTIPLE WAYS TO RECEIVE SEVERE WEATHER ALERTS. DANGEROUS
SEVERE WEATHER IS EXPECT THIS EVENING AND INTO THE OVERNIGHT
HOURS. PLEASE HAVE ALERT SYSTEM THAT CAN WAKE YOU UP DURING THE
MIDDLE OF THE NIGHT LIKE A NOAA WEATHER RADIO.

THE THREAT TOMORROW LOOKS VERY SIMILAR TO TODAY. MODELS HAVE BEEN
MORE PROGRESSIVE WITH THE LINE OF SEVERE THUNDERSTORMS AND HAVE
PUSHED IT THROUGH THE FORECAST AREA NEAR DAYBREAK TOMORROW. IF
THIS WERE TO HAPPEN...WE COULD SEE SOME BREAKS IN THE CLOUDS
TOMORROW AS ANOTHER SHORTWAVE TROUGH ROTATES THROUGH THE BROAD
UPPER LEVEL LOW. SBCAPE VALUES ONCE AGAIN PUSH UP TO 2000-3000
J/KG WITH AN INCREASE IN THE LOW LEVEL JET DUE TO THE INCOMING
SHORTWAVE TROUGH. THUNDERSTORMS WILL DEVELOP WITH THE DIVERGENT
FLOW ALOFT AND EXTREME INSTABILITY. SEVERE STORMS WILL BE POSSIBLE
ONCE AGAIN WITH TORNADOES...DAMAGING WINDS...LARGE HAIL AND
FLOODING POSSIBLE ONCE AGAIN. THERE ARE STILL SOME UNCERTAINTIES
BECAUSE THE THREATS ARE CONDITIONAL ON HOW THE SYSTEM EVOLVES
TONIGHT. REGARDLESS...THESE TWO THREATS SHOULD BE TAKEN VERY
SERIOUSLY...WE HAVE NOT HAD AN EVENT LIKE THIS IN CENTRAL ALABAMA
IN SOMETIME.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

CEILINGS CURRENTLY RIGHT AROUND THE 3 KFT MARK ACROSS MOST OF THE
TERMINALS. EXPECT CEILINGS WILL CONTINUE TO MIX OUT AND BECOME VFR
EVERYWHERE IN THE NEXT HOUR OR SO. A FEW ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON BUT
COVERAGE WILL BE TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME.
HOWEVER...WILL MAKE AMENDMENTS AS NECESSARY. THE MAIN LINE OF
SHOWERS AND THUNDERSTORMS COMES LATER TONIGHT DURING THE EVENING
AND OVERNIGHT HOURS. ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE
WITH STRONG DAMAGING WINDS...LARGE HAIL AND TORNADOES. FURTHER
UPDATES WILL REFINE THE TIMING OF THE LINE OF THUNDERSTORMS.

NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST
MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...
KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  81  62  75  50 / 100  90  80  30  10
ANNISTON    68  80  64  75  51 / 100  90  80  40  10
BIRMINGHAM  67  81  60  75  50 / 100  90  80  30  10
TUSCALOOSA  66  82  59  75  49 / 100  90  60  20  10
CALERA      68  82  62  75  51 / 100  90  80  30  10
AUBURN      69  80  67  75  54 /  80 100  80  60  20
MONTGOMERY  71  82  68  79  55 /  90 100  80  60  20
TROY        71  80  69  78  55 /  60  90  80  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Apr 28, 10:25 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT MON APR 28 2014

ALZ011>015-017>050-291100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1025 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG
TORNADOES...WILL BEGIN AS EARLY AS 3 PM THIS AFTERNOON AND LAST
THROUGH THE NIGHT. DAMAGING WINDS...VERY LARGE HAIL...AND
FLASH FLOODING ARE ALL LIKELY. THE GREATEST THREAT AREA DURING THIS
TIME FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE
FROM DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL
ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF CENTRAL
ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING THROUGH
TUESDAY NIGHT.  TORNADOES...DAMAGING WINDS...VERY LARGE HAIL...AND
FLASH FLOODING WILL ALL BE POSSIBLE WITH THIS ROUND OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
THIS AFTERNOON THROUGH TUESDAY NIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:28 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby4 days
Apr 27, 9:45 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Apr 27, 9:46 PM CDTRiver Flood WarningBMXDallas, Perry6 days
Apr 27, 9:56 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter60 hr
Apr 27, 10:01 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter3 days
Apr 27, 10:05 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker4 days
Apr 27, 10:21 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Apr 27, 10:24 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
Apr 27, 10:26 PM CDTRiver Flood WarningBMXSumter68 hr
Apr 28, 8:43 AM CDTRiver Flood WarningBMXDallas, Perry4 days
Apr 28, 8:46 AM CDTRiver Flood WarningBMXMontgomery4 days
Apr 28, 4:12 PM CDTSevere Thunderstorm WarningBMXMarion48 min
Apr 28, 4:58 PM CDTTornado WarningBMXLamar, Marion32 min
Apr 28, 5:06 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Apr 28, 5:15 PM CDTSpecial Weather StatementBMXChambers30 min
Apr 28, 5:27 PM CDTSpecial Weather StatementBMXRandolph18 min
Apr 28, 5:27 PM CDTTornado Warning EmergencyBMXMarion48 min
Apr 28, 6:00 PM CDTTornado WarningBMXLamar, Pickens60 min
Apr 28, 6:40 PM CDTTornado WarningBMXFayette, Lamar, Marion50 min
Apr 28, 6:51 PM CDTTornado WarningBMXFayette, Lamar, Pickens24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.